Alert archive / Colorado / High Wind Watches in 2017

High Wind Watch 3, NWS Denver/Boulder, CO

January 10, 20177 counties in Colorado

NWS Denver/Boulder, CO issued this high wind watch at Jan 10, 2017, 4:29 AM MST for 7 counties in Colorado. It took effect at Jan 10, 2017, 2:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 10, 2017, 4:29 AM MST (11:29 UTC)
In effect from
Jan 10, 2017, 2:00 PM MST
Expired
Jan 10, 2017, 9:38 AM MST
In force
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO

The radar

The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 11.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2074 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

443 
WWUS75 KBOU 101129
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
429 AM MST TUE JAN 10 2017


COZ038-101230-
/O.CAN.KBOU.HW.W.0003.000000T0000Z-170110T1800Z/
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
429 AM MST TUE JAN 10 2017

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DENVER HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS HAVE DECREASED OVER NORTHEAST LARIMER AND NORTHWEST WELD
COUNTIES SO THE WARNING HAS BEEN CANCELLED.

$$

COZ035-036-101930-
/O.NEW.KBOU.HW.A.0003.170110T2100Z-170111T1200Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
429 AM MST TUE JAN 10 2017

...HIGH WIND WATCH IN EFFECT FROM 2 PM MST THIS AFTERNOON THROUGH
LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND
WATCH, WHICH IS IN EFFECT FROM 2 PM MST THIS AFTERNOON THROUGH
LATE TONIGHT. 

* TIMING...WEST WINDS WILL INCREASE BY MID TO LATE AFTERNOON AND
  CONTINUE TONIGHT.

* WINDS...WEST 25 TO 40 MPH WITH GUSTS TO 75 MPH.

* IMPACTS...STRONG WINDS MAY CAUSE DAMAGE TO TREES AND POWER LINES
  AND DISRUPT POWER. DRIVERS OF LIGHTWEIGHT AND HIGH PROFILE
  VEHICLES SHOULD BE ESPECIALLY ALERT FOR STRONG AND SUDDEN CROSS
  WINDS LATER THIS AFTERNOON THROUGH TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
805 
WWUS75 KBOU 101638
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
938 AM MST TUE JAN 10 2017

PERIODS OF VERY STRONG AND GUSTY CHINOOK WINDS ARE EXPECTED TO
OCCUR IN THE FRONT RANGE FOOTHILLS BEGINNING THIS AFTERNOON. 
WINDS SHOULD THEN WEAKEN SOME FOR A TIME THIS EVENING...THEN 
INTENSIFY AGAIN AFTER MIDNIGHT. WIND GUSTS TO AROUND 75 MPH ARE 
LIKELY IN THOSE OPEN AREAS PRONE TO HIGH WINDS..SUCH AS THE PEAK- 
TO-PEAK HIGHWAY...NEAR THE WYOMING BORDER SUCH AS ALONG HIGHWAY 
287 NORTHWEST OF FORT COLLINS...ALONG HIGHWAY 36 FROM LYON TO 
ESTES PARK AND IN THE FOOTHILL CANYONS OF JEFFERSON...BOULDER AND 
LARIMER COUNTIES. 


COZ035-036-110045-
/O.UPG.KBOU.HW.A.0003.170110T2100Z-170111T1200Z/
/O.NEW.KBOU.HW.W.0004.170110T2100Z-170111T1300Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
INCLUDING THE CITIES OF ESTES PARK, GLENDEVEY, NEDERLAND, 
RED FEATHER LAKES, BAILEY, CENTRAL CITY, EVERGREEN, GEORGETOWN, 
IDAHO SPRINGS, AND WESTCREEK
938 AM MST TUE JAN 10 2017

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM
MST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND
WARNING, WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM MST
WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...WEST WINDS WILL INCREASE BY MID AFTERNOON AND CONTINUE
  TONIGHT. STRONGEST WINDS ARE EXPECTED LATE THIS AFTERNOON AND 
  EVENING EVENING AND AFTER MIDNIGHT TONIGHT. 

* WINDS...WEST 25 TO 40 MPH WITH GUSTS TO 75 MPH.

* IMPACTS...VERY STRONG AND GUSTY WINDS MAY CAUSE DAMAGE TO TREES
  AND POWER LINES AND DISRUPT POWER. DRIVERS OF LIGHT WEIGHT AND
  HIGH PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO SUDDEN AND
  ERRATIC CROSS WINDS. THE VERY STRONG WINDS MAY ALSO PRODUCE
  BLOWING SNOW THAT COULD CAUSE A REDUCTION IN VISIBILITY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
BAKER

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Jan 10, 4:24 AM MST, 5 minutes earlier.

Area forecast discussion, Jan 10, 4:24 AM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
424 AM MST Tue Jan 10 2017

.SHORT TERM...(Today and tonight)
Issued at 356 AM MST Tue Jan 10 2017

Wly flow aloft will continue over the area today and tonight.  Cross-
sections still show decent moisture and favorable lapse rates thru
the aftn in the mtns so will continue to see periods of snow and
gusty winds over the higher passes.  There could be a brief lull
early this morning but it could increase again by late morning into
the aftn especially along along and north of I-70.  Tonight with
lapse rates becoming more stable snowfall may decrease this
evening although gusty winds will continue over the passes.

Over nern CO it will be dry thru the aftn with highs in the mainly
in the upper 40s to lower 50s across the plains.  As for high wind
potential not sure how tings are going to evolve later this aftn and
tonight.  Cross-sections do show lapse rates becoming more stable by
early this eveining and continuing overnight with a mtn wave
developing.  Component along winds are fcst in the 50-60 kt range so
there is some threat for high winds in the foothills so will issue a
watch.  Below 6000 ft not sure if stronger winds will mix down into
zns 38 and 39 so will hold off on a watch at this time.

.LONG TERM...(Wednesday through Monday)
Issued at 356 AM MST Tue Jan 10 2017

A 110-140 knot west-southwesterly jet maximum is over the
forecast area continually Wednesday through Thursday. By Thursday
night, the flow aloft becomes southwesterly but still stays in the
100-120 knot range. For much of the time, the QG Omega fields
have weak upward synoptic scale energy over the forecast area all
four periods. On Wednesday morning, a cold front and some upslope
moves into the northeast corner but it never makes it all the
westward to the foothills. All the models show that. Usually these
airmasses make it across all the planes. Drainage and downsloping
predominated Wednesday night. On Thursday, another cold front
with easterly upslope makes through all the plains into the lower
foothills by midday. The upslope lasts into the evening, then
gives way to normal drainage patterns by midnight. There is a
mountain wave set-up on the cross section again, Thursday morning.
Winds will blow in favored areas but they should not get fierce
in speed. There is decent moisture to continue over the mountains
on Wednesday and by later afternoon, there may be some low level
cloudiness getting into the plains with the upslope. The moisture
deepens in the mountains later Wednesday night and continues
Thursday and Thursday night. There is a bit of mid and upper level
moisture over the plains Wednesday night. There is pretty decent
moisture over the plains on the GFS Thursday and Thursday night,
less on the NAM but more in the lower levels those two periods.
The QPF fields have fairly decent snowfall amounts in the
mountains on Wednesday into the evening. Amounts decrease later
Wednesday night and continue with just a tad Thursday and Thursday
night. The orographic enhancement is poor from Thursday onward
with poor mountain top wind directions and speeds are down too.
There is a tiny bit of measurable precipitation out over some of
the plains Wednesday afternoon and again Thursday afternoon and
evening. For pops in the mountains will go with 60-100%s on
Wednesday, then 30-80%s Wednesday night through Thursday night.
The orographic snow models points to perhaps advisory amounts of
snowfall in the high mountains, at least Zone 31. This could be
addressed after this morning's Winter Storm Warning expires at
18Z for the mountains. For pops on the plains will go with 0-
10%s Wednesday afternoon, then 0-25%s Thursday afternoon and
night. For temperatures on Wednesday, highs will be similar to
today's but up to 10 C colder over the far northeast corner.
Thursday's highs are 6-9 C colder then Wednesday's. For the later
days, Friday through Monday, models keep the strong southwesterly
flow aloft on Friday and Friday night, then it decreases slowly
Saturday and Saturday night. A weak upper trough moves across
Colorado Sunday and Sunday night. The ECMWF has an upper closed
circulation with this going right across eastern Colorado Sunday
night. the GFS has this feature well south and southeast for the
state during that time. There is weak east and northeasterly winds
aloft on monday. If the ECMWF solution pans out there will be
more clouds and a shot at some scattered light snow for the CWA.
If the GFS is correct, it will be mostly clear.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 356 AM MST Tue Jan 10 2017

Winds were wsw early this morning and should stay that general
direction thru late morning.  By early aftn winds will become more
wly with some gusts to 30 mph.  By 00z winds are fcst to decrease
and then become more sse by both the hrrr and rap thru the evening
hours.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 2 PM MST this afternoon through late
tonight for COZ035-036.

Winter Storm Warning until 11 AM MST this morning for COZ031-033-
034.
&&

SHORT TERM...RPK
LONG TERM...RJK
AVIATION...RPK
Hazardous weather outlook, Jan 9, 11:11 AM MST, 17 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1111 AM MST MON JAN 9 2017

COZ030>051-101815-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1111 AM MST MON JAN 9 2017

...INCLEMENT WINTER WEATHER IN THE HIGH COUNTRY AND VERY STRONG
AND GUSTY CHINOOK WINDS ALONG THE FRONT RANGE WILL CONTINUE
TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL INCREASE IN THE HIGH COUNTRY THIS AFTERNOON WITH THE
NEXT WAVE OF MOISTURE LADEN AIR MOVING UP FROM THE FOUR CORNERS
REGION. SNOWFALL MAY BE HEAVY AT TIMES PARTICULARLY ON THE HIGH
PASSES AND ON WEST FACING MOUNTAIN SLOPES WHERE ANOTHER 8 TO 14
INCHES OF HEAVY WET SNOW IS LIKELY BY TUESDAY MORNING. THE HIGHER
ELEVATIONS OF SUMMIT...GRAND AND WESTERN JACKSON COUNTIES COULD
SEE AS MUCH AS 20 INCHES PILE UP ON FAVORED WEST EXPOSURES. THE
STRONG AND GUSTY WINDS IN THE MOUNTAINS WILL CONTINUE TO PRODUCE
BLOWING AND DRIFTING SNOW CREATING NEAR WHITEOUT CONDITIONS AT
TIMES. FURTHERMORE...THE STRONG AND GUSTY CHINOOK WINDS OF 50 TO
75 MPH WILL ALSO CONTINUE IN AND NEAR THE FRONT RANGE FOOTHILLS
UNTIL LATE THIS AFTERNOON. GUSTY WEST WINDS WILL SPREAD OUT ACROSS
THE PLAINS THIS AFTERNOON WITH POSSIBLE GUSTS TO 45 MPH. THE
WINDS WILL DIMINISH AT LOWER ELEVATIONS THIS EVENING...BUT WILL
CONTINUE OVER THE HIGHER MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

OCCASIONAL SNOW IS EXPECTED TO CONTINUE OVER THE MOUNTAINS
TUESDAY INTO FRIDAY...HEAVIEST EARLY TUESDAY MORNING AND AGAIN ON
WEDNESDAY. DRIER WEATHER IS EXPECTED FOR THE MOUNTAINS FOR THIS
WEEKEND. THE PLAINS WILL BE MAINLY DRY...BUT THERE IS SLIGHT
CHANCE FOR LIGHT SNOW AND COLDER TEMPERATURES FOR THURSDAY NIGHT
INTO FRIDAY.

STRONG DOWNSLOPE WINDS ARE EXPECTED AGAIN FOR THE
MOUNTAINS...FOOTHILLS AND ADJACENT PLAINS FROM TUESDAY NIGHT AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOWFALL OR STRONG WINDS WILL BE APPRECIATED.

BAKER/ENTREKIN

In the hours before

Local storm report, Jan 10, 2:07 AM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
207 AM MST TUE JAN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     NON-TSTM WND GST 9 NE CARR               40.99N 104.75W
01/10/2017  M73.00 MPH       WELD               CO   MESONET

0105 AM     NON-TSTM WND GST 6 NNW CARR              40.98N 104.91W
01/10/2017  M70.00 MPH       WELD               CO   MESONET

0140 AM     NON-TSTM WND GST 6 SW CARR               40.84N 104.95W
01/10/2017  M65.00 MPH       LARIMER            CO   MESONET

&&

RPK
Local storm report, Jan 10, 3:41 AM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
341 AM MST TUE JAN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     NON-TSTM WND GST 9 NE CARR               40.99N 104.75W
01/10/2017  M73.00 MPH       WELD               CO   MESONET

0105 AM     NON-TSTM WND GST 6 NNW CARR              40.98N 104.91W
01/10/2017  M70.00 MPH       WELD               CO   MESONET

0120 AM     NON-TSTM WND GST 3 S LIVERMORE           40.75N 105.23W
01/10/2017  M90.00 MPH       LARIMER            CO   MESONET

0135 AM     NON-TSTM WND GST 6 E BUCKEYE             40.81N 104.99W
01/10/2017  M82.00 MPH       LARIMER            CO   MESONET

0140 AM     NON-TSTM WND GST 6 SW CARR               40.84N 104.95W
01/10/2017  M65.00 MPH       LARIMER            CO   MESONET

0158 AM     NON-TSTM WND GST 7 S CARR                40.80N 104.86W
01/10/2017  M68.00 MPH       WELD               CO   MESONET

&&

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 1:13 AM MSTHigh Wind WarningBOULarimer, Weld9 min
Jan 10, 1:22 AM MSTHigh Wind WarningBOULarimer, Weld3 hr
Jan 10, 4:53 AM MSTWinter Weather AdvisoryBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more19 hr
Jan 10, 9:38 AM MSTHigh Wind WarningBOUBoulder, Clear Creek, Douglas, Gilpin, Jefferson, Larimer and 1 more19 hr
Jan 10, 11:53 AM MSTWinter Storm WarningBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more36 hr

Nearby

High Wind Watches in Colorado, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.